When the label says not to exceed 5 tablets in 24 hours, take it seriously. Tylenol may seem innocuous, but a repeated slight overdose of the drug can be life-threatening, a study finds. In what’s known as a “staggered overdose,” people take a little too much of a medication over an extended period of time—a few days, for example. Such overdoses can be tough for doctors to detect. Researchers found that staggered overdoses of acetaminophen (or paracetamol), the key ingredient in Tylenol and similar drugs, were deadlier than single overdoses, LiveScience reports.
Reviewing 663 patients with acetaminophen-linked liver problems, researchers saw that 161 had had staggered overdoses at an average of 24 grams over a few days. (A regular Tylenol pill is 325mg.) Some 37.3% of the patients died. Single-overdose victims took an average of 27 grams, and 27.8% of them died. Staggered overdoses may cause an acetaminophen buildup in the liver, killing cells, a scientist says. The study “sheds light on the fact that the maximum recommended daily dose should be strictly adhered to,” says an expert. (Read more Tylenol stories.)